You detect a ringing in your ears when you get up in the morning. This is odd because they weren’t doing that last night. So you begin thinking about likely causes: lately, you’ve been keeping your music at a lower volume and you haven’t been working in a loud environment. But you did have a headache yesterday, and you did take some aspirin last night.
Could the aspirin be the cause?
And that possibility gets your mind working because maybe it is the aspirin. You feel like you remember hearing that certain medications can produce tinnitus symptoms. Is one of those medicines aspirin? And if so, should you stop taking it?
What’s The Connection Between Tinnitus And Medications?
Tinnitus is one of those disorders that has long been rumored to be connected to a number of medications. But what is the reality behind these rumors?
It’s commonly assumed that a large variety of medications cause tinnitus or tinnitus-like symptoms. But the reality is that only a small number of medications result in tinnitus symptoms. So why does tinnitus get a reputation for being this super-common side effect? Here are some hypotheses:
- Many medicines can influence your blood pressure, which also can affect tinnitus.
- It can be stressful to start using a new medication. Or more frequently, it’s the underlying condition that you’re using the medication to treat that brings about stress. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So it isn’t medication producing the tinnitus. It’s the stress of the whole experience, though the confusion between the two is somewhat understandable.
- The affliction of tinnitus is relatively prevalent. Chronic tinnitus is a problem for as many as 20 million people. Some coincidental timing is unavoidable when that many people suffer with tinnitus symptoms. Unrelated tinnitus symptoms can start right around the same time as medication is taken. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.
What Medicines Are Connected to Tinnitus
There are a few medicines that do have a well-founded (that is, scientifically proven) cause-and-effect relationship with tinnitus.
Powerful Antibiotics And The Tinnitus Connection
There are some antibiotics that have ototoxic (ear damaging) properties. These strong antibiotics are normally only used in special cases and are known as aminoglycosides. High doses are typically avoided because they can result in damage to the ears and bring about tinnitus symptoms.
Medication For High Blood Pressure
When you have high blood pressure (or hypertension, as the more medically inclined might call it), your doctor might prescribe a diuretic. When the dosage is significantly higher than usual, some diuretics will cause tinnitus.
Ringing in The Ears Can be Produced by Taking Aspirin
And, yes, the aspirin may have been what brought about your tinnitus. But here’s the thing: Dosage is again very important. Typically, high dosages are the real issue. The dosages you would take for a headache or to manage heart disease aren’t normally large enough to cause tinnitus. But when you stop using high dosages of aspirin, thankfully, the ringing tends to recede.
Check With Your Doctor
There are some other medications that might be capable of causing tinnitus. And the interaction between some mixtures of medications can also create symptoms. So consulting your doctor about any medication side effects is the best plan.
You should also get checked if you start noticing tinnitus symptoms. Maybe it’s the medicine, and maybe it’s not. Tinnitus is also strongly connected to hearing loss, and some treatments for hearing loss (like hearing aids) can help.